Athlete’s foot (tinea pedis) is caused by a fungal infection in the skin. It affects the skin between the toes, causing cracks in the skin called fissures. It can also affect the bottom of the foot where it causes dry white scales and peeling of the skin. This infection is more likely to occur when the foot is in hot, sweaty socks and shoes for long periods of time. You may feel itching and burning between your toes. This infection is treated with skin creams or medicine taken by mouth.
The following are general care guidelines:
It's important to keep the feet dry. Use absorbent cotton socks and change them if they become sweaty. Or wear an open-toe shoe or sandal. Wash the feet at least once a day with soap and water.
Apply the antifungal cream as prescribed. Some antifungal creams are available without a prescription.
It may take a week before the rash starts to improve. It can take about 3 to 4 weeks to completely clear. Continue the medicine until the rash is all gone.
Use over-the-counter antifungal powders or sprays on your feet after exposure to high-risk environments, such as public showers, gyms, and locker rooms. This can help prevent future infections. Wearing appropriate shoes in these situations can help.
These tips may help prevent athlete’s foot:
Don't share shoes or socks with someone who has athlete's foot.
Don't walk barefoot in places where a fungal infection can spread quickly such as locker rooms, showers, and swimming pools.
Change your socks regularly.
Alternate shoes to help with drying.
Follow up with your healthcare provider as recommended if the rash doesn't improve after 10 days of treatment, or if the rash continues to spread.
Get medical attention right away if any of the following occur:
Fever of 100.4°F (38°C) or higher, or as directed
Increasing redness or swelling of the foot
Infection comes back soon after treatment
Pus draining from cracks in the skin
© 2000-2020 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.